NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Using prednisone for chronic asthma
What causes the hump in the back of the neck from prednisone use for chronic asthma, sarcoidosis and COPD?
Prednisone causes many changes in the body and can affect fat distribution, insulin utilization, absorption of calcium, etc.
The hump on the back sometimes called "buffalo hump" is caused by excess fat accumulation in that particular area. Other common areas for excess fat accumulation when taking prednisone is the cheeks. This gives the face a rounded appearance and is referred to as "moon face". When taking prednisone weight gain tends to be the central portion of the body like the face, neck, truck, or abdomen. Usually the arms and legs are thinner in comparison. The weight gain can usually be influenced or limited by diet and exercise.
Cathy Benninger, RN, MS, APRN, C-AE
Clinical Assistant Professor
Director, OSU Asthma Center Educational Program
College of Medicine
The Ohio State University